Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


First time on meds
Jan 5, 2004

Hi Doctor. I have just started meds. The more i read the more confused i get. I am taking efavirenz 600mg and a combo of limivudine 150mg/zidovudine300mg. I have been on the meds five weeks and doing good. Side effects not to bad, but i just read that the efavirenz causes changes in body fat (buffalo hump) and other changes. Can you tell me how long it takes before these changes start and if they go away if i change meds. Since i have been on the drugs my Tcell has gone from 257 to 259 but my percantage is up 4 and my viral load has gone from 39000 to 66.This is a clinical trial so i will be on this for a year. Hope you can help. W

Response from Dr. Wohl

I am unaware of any data implicating efavirenz itself in buffalo hump development. Further, body fat changes can and do occur but they are not a certainty and, in fact, most people on HIV treatment regimens do not develop buffalo humps.

The exact cause(s) of body fat changes following HIV therapy is/are unclear. Medications themselves, immune responses, changes in diet with improved well being, genetics, among other factors have been implicated. I would hold off on worrying about body shape changes too much at this point and maintain a healthy lifestyle of exercise and smart eating.

DW



Previous
possibly optimistic situation
Next
Your response on HIV-2 HAART regimens

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement